Alert archive / Pennsylvania / Red Flag Warnings in 2009

Red Flag Warning 2, NWS Binghamton, NY

March 25, 20097 counties in Pennsylvania

NWS Binghamton, NY issued this red flag warning at Mar 25, 2009, 12:16 PM EDT for 7 counties in Pennsylvania. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 25, 2009, 12:16 PM EDT (16:16 UTC)
Expired
Mar 25, 2009, 8:00 PM EDT
In force
8 hr
Issued by
NWS Binghamton, NY

Counties Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 77 km from the middle of the area, began a volume at 16:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 4.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2009-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2009-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KBGM 251616
RFWBGM

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
1216 PM EDT WED MAR 25 2009

...POTENTIAL FOR RAPID FIRE GROWTH EXISTS ACROSS NORTHEAST
PENNSYLVANIA THIS AFTERNOON...

.SOUTHERLY WINDS GUSTING TO 20 MPH WILL COMBINE WITH RELATIVE
HUMIDITIES OF 20 TO 30 PERCENT AND DRY GROUND TO CREATE CONDITIONS
FAVORABLE FOR RAPID FIRE GROWTH THIS AFTERNOON.

PAZ038>040-043-044-047-048-072-260000-
/O.NEW.KBGM.FW.W.0002.090325T1616Z-090326T0000Z/
BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-
PIKE-SOUTHERN WAYNE-
1216 PM EDT WED MAR 25 2009

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

SOUTHERLY WINDS GUSTING TO 20 MPH WILL COMBINE WITH RELATIVE
HUMIDITIES BETWEEN 20 AND 30 PERCENT AND DRY GROUND TO PRODUCE
CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH THIS AFTERNOON.
RELATIVE HUMIDITIES WILL RISE ABOVE 30 PERCENT THIS EVENING...
REDUCING THE THREAT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE SIGNIFICANT FIRE GROWTH POTENTIAL.

&&

$$

MSE
1 follow-up statement
000 
WWUS81 KBGM 260006
RFWBGM

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
806 PM EDT WED MAR 25 2009

PAZ038>040-043-044-047-048-072-260115-
/O.EXP.KBGM.FW.W.0002.000000T0000Z-090326T0000Z/
BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-
PIKE-SOUTHERN WAYNE-
806 PM EDT WED MAR 25 2009

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 



$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this red flag warning went out at Mar 25, 6:36 AM EDT, 5 hours 40 minutes earlier.

Area forecast discussion, Mar 25, 6:36 AM EDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
636 AM EDT WED MAR 25 2009

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE ALONG THE EASTERN SEABOARD TODAY WILL
GIVE WAY TO AN INCREASING MOIST SOUTHERLY FLOW OF AIR TONIGHT
AHEAD OF A MAJOR STORM MOVING ACROSS SOUTHERN CANADA. THIS MOIST
SOUTHERLY FLOW OF AIR WILL BRING SOME SHOWERS TO CENTRAL NEW YORK
AND NORTHEAST PENNSYLVANIA FROM TONIGHT THROUGH THURSDAY EVENING.
ANOTHER RIDGE OF HIGH PRESSURE WILL TAKE CONTROL OF OUR WEATHER ON
FRIDAY WITH FAIR AND DRY WEATHER RETURNING.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
IR IMAGERY SHOWS BANDS OF CI WORKG E TWD C NY AND NE PA EARLY
THIS AM AHEAD OF NEXT MAJOR CYCLONE OVER THE UPPER MIDWEST. THE
UPR LVL RDG AXIS WAS VERY SHARP AND JUST TO THE W OF C NY/NE
PA. HENCE THESE HI CLDS WERE MAKING IT OVER THE UPR LVL RDG...BUT
THINNING OUT IN THE PROCESS. FOR THE REST OF THE EARLY
MORNING...GFS...NAM...EURO AND GEM ALL VERY SLOWLY CREEP THE RDG
AXIS E BUT IT STILL REMAINS JUST TO THE W OF C NY/NE PA THRU 12Z.
SATL TRENDS SHOW THAT THE UPR LVL LO OFF THE EAST COAST WILL ONLY
SLOWLY MOVE TO THE E B4 12Z...HENCE UPR LVL RDG WILL REMAIN W AND
ONLY SOME THIN CI WILL MAKE IT INTO THE WFO BGM SERVICE AREA B4
12Z.

DURING THE DAY TODAY...UPR LVL LO WILL DRIFT FARTHER E OFFSHORE AND
ALLOW THE MIDWEST SYSTEM TO MAKE MORE PROGRESS TO THE E. UPR LVL RDG
AXIS WILL THE SHIFT TO A LINE FROM ROUGHLY BTV-AVP-DCA BY 00Z.
SYNOPTIC MODELS ARE CLOSE ON THIS POSITION. HIGHER CLDS WILL CONT TO
INCREASE DURING THE DAY AS A RESULT. BY AFTERNOON...WITH THE
PROGRESSION OF THE MIDWEST CYCLONE FARTHER E AS PER MODEL
GUIDC...LL WINDS WILL RESPOND TO THE INCREASED PRESSURE GRADIENT
BETWEEN LOWERG PRESSURE W OF THE APPS AND THE NORTHEAST U.S. SFC
HI PRES WHICH WILL SHIFT E. A SWRLY LLJ FEATURE WILL DVLP ACRS THE
ERN OH VLLY TO THE ERN LAKES AND INCREASE LL MOIST TRANSPORT INTO
C NY/NE PA LATER TODAY AND THIS EVE.

THIS MOISTURE TRANSPORT WILL ONLY BE GRADUALLY SLOPING UP THE ISEN
SFC/S...THUS MAIN FACTOR CONTRIBUTING TO THE PRECIP WILL BE LL
DESTABILIZATION AS PER MODEL SOUNDINGS. THIS DESTABILIZATION WAS NOT
ENUF FOR NEG LI/S OR ANY CAPE...BUT WILL LEAD TO A NEAR MOIST
ADIABATIC LAPSE RATE WITH SOME LIFTG. THUS SEE A SCATTERING OF
SHRA DEVELOPING AS THIS AXIS OF MOISTURE TRANSPORT SHIFTS E WITH
THE LLJ LATER TODAY AND ESP TONIGHT.

NAM IS SLOWER WITH THE MOISTURE TRANSPORT REACHG C NY/NE PA WITH THE
EURO AND GFS A TAD FASTER. EURO AND GFS SUGGESTS ENUF LL MOISTURE
TRANSPORT REACHES WRN NY FOR SOME VERY LIGHT PRECIP REACHING THE WRN
FINGER LAKES BY ARND 8 PM OR SO. NAM IS SLOWER HOLDING IT OFF
UNTIL LATER TONIGHT. GIVEN THE VERY DRY LL/S...AND THE TENDENCY FOR
SWRLY LL FLO TO BE BLOCKED OR DECELERATED AS IT TRIES TO WORK OVR
THE HIGHER TERRAIN OF NC AND WRN PA...I PREFER THE NAM SOLTN WHICH
HAS BETTER TERRAIN RESOLUTION. ADDTNLY THIS IS A TYPICAL PATTERN
WHERE IT TAKES PRECIP LONGER TO REACH INTO THE HEART OF C NY/NE
PA.

THUS FOR THE AFTERN TO 00Z...WILL HAVE THE CWA DRY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
FOR TONIGHT...THE CONTINUAL PROGRESSION OF THE MIDWEST CYCLONE TO
THE NE TO NORTHWEST ONTARIO WILL ALLOW THE LL SWRLY FLO TO
OVERSPREAD AND STRENGTHEN OVERN THE ENTIRE WFO BGM SERVICE
AREA...C NY/NE PA. LL MOISTURE TRANSPORT WILL BE THE MAIN FORCING
FACTOR TONIGHT AS MID- UPR LVL LIFTG WILL BE WEAKER. SINCE THE LL
AIR MASS IS VERY DRY IN ADVANCE OF THIS MOISTURE FEED WHICH WILL
BE WEAKENING IN TIME TONIGHT...I DON/T SEE A LOT OF PRECIP...JUST
CHC POPS FOR SHRA MOST AREAS....WITH SLGHT CHC SHRA IN THE FAR E
OF THE CWA WHERE DRIER AIR WILL REMAIN ENTRENCHED.

FOR THE DAY THURSDAY...SIGNFCT UPR LVL PV LOBE WILL WORK NE INTO WRN
NY AND C PA THU AFTRN. THIS FEATURE WILL PROVIDE LARGER SCALE AND
DEEPER LIFTG AS PER MODEL SOUNDINGS AND PLANE VIEW FIELDS. ADDTNLY
IT WILL DROP THE LL PRESSURE W OF THE APPS AND SUPPORT AN ENHANCED
LL SWRLY FLO AND AN ASSCTD INCREASE IN MOISTURE TRANSPORT. THIS IS
COINCIDENT WITH THE DEEPER LIFTG AND HENCE FEEL BULK OF PRECIP COMES
THRU BETWEEN 18Z THU AND 03Z FRI. QPF AMNTS WON/T BE THAT HIGH
RUNNING 1/4 TO 1/2 INCH DURING THIS TIME PERIOD. TOTAL QPF FROM
LATER TONIGHT INTO FRIDAY NGT AVERAGES ARND 1/2 INCH OR SO MOST OF C
NY/NE PA. THE GFS IS A LITTLE FASTER THAN THE NAM AND CLOSE TO THE
12Z EURO WITH THU AND THU EVE/S PRECIP. THE GEM IS A BIT FASTER THAN
ALL MODELS. SREFS AND GEFS ARE BOTH CLOSER TO THE OP NAM ON
TIMING. HOWEVER...DIFF/S ARE SMALL WITH TIMING SO AT THIS STAGE
WILL BROADEN POPS TEMPORALLY A BIT AND BLEND MET/MAV SOME.

FOR FRIDAY...RDG FROM SFC THRU 500 MB OVERTAKES THE REGION WITH NOT
MUCH IN THE WAY OF CAA. RH FIELDS AT 850 MB AND 925 MB SUGGESTS LL
DRYING. MODEL SOUNDINGS FOR FRIDAY AS PER NAM AND GFS BOTH DO NOT
SHOW SATURATION AT THE TOP OF THE MIXED LAYER FOR ALL OUR BUFKIT
POINTS FOR FRIDAY. CU RULE FROM AWIPS SHOWS POTENTIAL FOR SCT CU
FORMATION IN NRN PA TO THE POCONOS AND CATSKILLS ON THE NAM AND
LITTLE CU ON THE GFS. WILL HAVE FEW-SCT CU FOR SRN PART OF SERVICE
AREA FRI.

FOR FRIDAY NIGHT....NEXT SIGNIFICANT UPR LVL WAVE CURRENTLY APPRCHING
THE PACIFIC NW U.S WILL DROP INTO THE SRN PLAINS BY FRI PM AS PER
ALL SYNOPTIC SCALE MODELS. THIS UPR FEATURE WILL INDUCE A LL CYCLONE
TO SPIN UP TO ANOTHER SIGNIFICANT MID-WEST STORM BY SAT. WAA/ISEN
LIFT WILL INCREASE OVER THE REGION IN ADVANCE OF THIS NEXT FEATURE.
THE NAM AND SREF IS QUICK TO BRING PRECIP IN WITH THIS FORCING FRI NGT.
THE GFS...CANADIAN...GEFS AND 12Z EURO ALL HOLD OFF. PREFER THE
SLOWER MED RANGE MODELS HANDLING OF THIS FEATURE AND WILL LEAN TWD
QPF AND POPS FIELDS FROM THESE MODELS FOR FRI NGT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
ONLY MINOR CHG TO LONG TERM WAS TO ADD POPS IN VRY EARLY IN THE PD
AS NEXT WV APPCHS FM THE OH VALLEY WITH H5 LOW MVNG INTO THE GREAT
LKS. RMNDR OF FCST UNCHANGED AS GFS/ECMWF IN FAIRLY GOOD AGREEMENT
WITH PCPN CONTINUING THRU MOST OF EXTNDD. HIPRES WILL BUILD IN BY
MON NGT WITH DRY CONDS BFR NEXT STORM SYSTEM APPCHS.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDS RMN OVR ALL TERMINALS THRU MIDNIGHT WITH SCTD CIRRUS
GIVING WAY TO BKN-OVC MID-DECK LATE AFT/EVNG. NEXT SYSTEM WILL
LKLY SPREAD RAIN INTO AREA AFT 08Z WITH MVFR CIGS POSSIBLE AT
ITH/ELM/BGM/AVP.

LGT SE WINDS WILL INCRS TO NR 10KTS BY MID-MRNG.

OUTLOOK...

THUR/THUR NGT...MVFR RESTRICTIONS POSSIBLE...AS AREAS
OF LIGHT RAIN CONTINUE.

FRI/FRI NGT...IMPRVNG TO VFR BY AFTN.

SAT/SAT NGT...MVFR RESTRICTIONS AGAIN POSSIBLE...AS SHWRS MOVE IN
DRG THE AFTN.

SUN...POSSIBLE MVFR RESTRICTIONS IN SHOWERS.

&&

.FIRE WEATHER...
DRY CONDS CONT INTO WED. LGT WINDS THIS AM WILL INCREASE AND
BECOME SLY THIS AFTERNOON...HWVR...XPCT SOME RH RCVRY TODAY ABOUT THE
TIME THE WINDS INCRS...SO IT DOESN/T LOOK AS THOUGH RED FLAG CONDS
WILL BE REACHED THIS AFTN.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...DJN
LONG TERM...PVN
AVIATION...PVN
FIRE WEATHER...
Hazardous weather outlook, Mar 25, 4:17 AM EDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
417 AM EDT WED MAR 25 2009

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-260830-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
417 AM EDT WED MAR 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DJN

Nearby

Red Flag Warnings in Pennsylvania, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.